Virginia, 2023

Damaging Winds in Virginia, July 8, 2023

July 8, 2023 · NWS AKQ · 3 events in 1 county or zone

Scattered severe thunderstorms associated with low pressure and a surface trough produced damaging winds across portions of southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms associated with low pressure and a surface trough produced damaging winds across portions of southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 8, 2:53 PM EST, 37 minutes earlier.

Area forecast discussion, Jul 8, 2:53 PM EST, 37 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
353 PM EDT Sat Jul 8 2023

.SYNOPSIS...
An upper trough will linger over the Mid-Atlantic through
Monday, bringing daily chances for showers and thunderstorms.
Showers and storms are most likely during the afternoon and
evening hours. Drier weather returns on Tuesday and Wednesday.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 140 PM EDT Saturday...

Will continue to have ISOLD/SCT SHRAs/tstms through late this
afternoon into this evening...w/ possible locally heavy
rainfall and briefing gusty winds. Steering flow quite weak...as
is usually the case this time of year. SVR threat looks very
minimal...but there will likely be instances of flooding (esp
urban-poor drainage/low lying areas). Convection started
early...should diminish early (during the evening). Patchy
clouds and FG overnight. Lows in the u60s-l70s.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
As of 235 PM EDT Saturday...

Sharpening of trough aloft w/ a S/W crossing the FA Sun
(afternoon-evening) combined w/ warm/moist airmass in place and
a sfc cold front entering the FA will result in SHRAs/tstms.
SPC maintains SLGT risk SVR as winds aloft do increase...main
threat will be damaging winds (ISOLD hail?). Another threat will
be locally heavy rainfall and possible flooding (do not have
confidence in its (heavy rain) coverage hwvr...so no flood
watch attm). SHRAs/tstms will likely develop early (by afternoon)
and continue through the evening before winding down Sun night.
One limiting factor for possible SVR will be likelihood for
widespread cloudiness which would hold down temps/available
instability Another might be that the better forcing aloft does
track N of the FA where better forcing tracks. Highs in the
m-u80s. SLGT-CHC PoPs hang on Sun night...OTW mostly cloudy w/
lows from the m60s-l70s.

Starting out drier Mon in the wake of the front. Final piece of
the trough aloft will be swinging through the mid-Atlantic
region Mon afternoon/evening. The linger sfc cold front will
hold INVOF coastal NC. Another round of SHRAs...possible
ISOLD-SCT tstms is expected (esp from central VA on E and S) by
the afternoon. Slightly less humid Mon w/ highs in the m-u80s.
Cooler Mon night with lows generally in the 60s (l60s far NW).

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 100 PM EDT Saturday...

Drier wx prevails on Tue/Wed as hi pres briefly builds across
the mid-Atlantic region. Rain chances (for mainly diurnal
SHRAs/tstms) increase Thu-Sat as a broad trough settles towards
the ern CONUS and a sfc cold front slowly approaches the local.

Highs Tue in the u80s-around 90F. Lows Tue night in the u60s-l70s.
Highs Wed in the l90s...a bit cooler at the beaches. Highs Thu-
Sat in the u80s-l90s. Lows mainly 70-75F. Highs At

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
As of 1255 PM EDT Saturday...

ISOLD/SCT convection through this afternoon/evening w/ possible
brief IFR-LIFR VSBYs (gusty winds to 30-40 kt). OTW...VFR w/ BKN
CU and winds VRB BLO 10 kt. Generally VFR tonight/Tue morning...patchy
FG possible...esp where rainfall occurs. SHRAs/SCT tstms are expected
Sun afternoon/evening...might be a few that are stronger/svr.
Additional SHRA/tstms are possible Mon...then generally VFR/dry
wx Tue-Thu.

&&

.MARINE...
As of 400 PM EDT Saturday...

Winds are E-SE 5-10 kt this afternoon. Locally upwards to 15 kt
will be possible as the sea breeze becomes established,
especially at/near the Mouth of the Chesapeake Bay. A weak cold
front approaches from the west tomorrow, with winds turning S
and increasing to 10-15 kt over the Bay and coastal waters (~10
kt on the Rivers and Currituck Sound). Widespread thunderstorms
are expected to move off the coast tomorrow afternoon, bringing
increased winds and waves. Behind the front, winds turn NW but
remain light (5-10 kt). Thus, afternoon sea breezes are again
likely as is common in the summertime. By the middle-end of next
week, global models indicate S winds may increase into the
15-20 kt range.

Regarding waves and seas, seas remain around 2 ft with waves 1 ft or
less. Seas increase to 2-3 ft by Sunday aftn/evening w/ the slightly
elevated S winds. Waves will remain 1 ft in Bay/Rivers/Sound (2 ft
at the Mouth of the Bay). A low rip current risk remains for all
area beaches Sunday and Monday. See weather.gov/beach/akq for
the latest beach forecasts.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...AJB/MAM
NEAR TERM...ALB
SHORT TERM...ALB
LONG TERM...ALB
AVIATION...AJB/ALB
MARINE...CP/SW
Hazardous weather outlook, Jul 8, 1:32 PM EST, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
232 PM EDT Sat Jul 8 2023

MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>100-509>525-091845-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
232 PM EDT Sat Jul 8 2023

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...This afternoon and tonight.

Isolated to scattered thunderstorms with brief gusty winds and
locally heavy rain late this afternoon through early this evening.
Minor flooding of poor drainage and low lying areas is possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a slight risk for severe weather Sunday. Isolated to scattered
severe thunderstorms are possible with damaging wind gusts being the
main threat. In addition, heavy rain and localized flooding will
also be possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jul 8, 1:20 PM EST, 2 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
220 PM EDT Sat Jul 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     Flash Flood      1 S Lakeside            37.60N 77.47W
07/08/2023                   City of Richmond   VA   Public

            Lakeshore Ave closed at Brook Ave due to
            flooding.

&&

05
Special weather statement, Jul 8, 1:30 PM EST, 2 hours before
Special Weather Statement
National Weather Service Wakefield VA
230 PM EDT Sat Jul 8 2023

VAZ075-076-081915-
Richmond VA-Westmoreland VA-
230 PM EDT Sat Jul 8 2023

...A strong thunderstorm will impact portions of northwestern
Richmond and central Westmoreland Counties through 315 PM EDT...

At 230 PM EDT, Doppler radar was tracking a strong thunderstorm near
Montross, moving north at 15 mph.

HAZARD...Winds in excess of 40 mph, pea size hail, heavy rain, and
         frequent lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Reduced visibility and minor flooding possible.
         Frequent cloud to ground lightning strikes.

Locations impacted include...
Montross, Newland, Lerty, Currioman Landing, Singerly, Mount Holly,
Peeds, Foneswood, Stratford Hall, Potomac Mills, Piney Grove,
Westmoreland State and Templeman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for rapid changes in weather and road conditions. Do not
drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3826 7696 3824 7696 3821 7695 3820 7691
      3817 7687 3816 7684 3817 7676 3816 7669
      3802 7671 3802 7690 3826 7697
TIME...MOT...LOC 1829Z 177DEG 13KT 3815 7683

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH

MM
Local storm report, Jul 8, 1:34 PM EST, 1 hour 56 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
234 PM EDT Sat Jul 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     Flash Flood      2 W Laurel              37.63N 77.54W
07/08/2023                   Henrico            VA   Trained Spotter

            One lane of north-bound US-250 impassable
            due to water on roadway.

&&

05
Local storm report, Jul 8, 1:43 PM EST, 1 hour 47 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
243 PM EDT Sat Jul 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     Flash Flood      2 NNE Tuckahoe          37.62N 77.58W
07/08/2023                   Henrico            VA   Trained Spotter

            VA-157 Pemberton Road partially closed at
            Downing St due to water on roadway.

&&

05
Special weather statement, Jul 8, 1:59 PM EST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Wakefield VA
259 PM EDT Sat Jul 8 2023

VAZ083-518-081930-
New Kent VA-Eastern King William VA-
259 PM EDT Sat Jul 8 2023

...A strong thunderstorm will impact portions of western New Kent and
southeastern King William Counties through 330 PM EDT...

At 259 PM EDT, Doppler radar was tracking a strong thunderstorm over
Talleysville, moving northeast at 20 mph.

HAZARD...Heavy rain and frequent lightning.

SOURCE...Radar indicated.

IMPACT...Reduced visibility and minor flooding possible. Frequent
         cloud to ground lightning strikes.

Locations impacted include...
New Kent, King William, Talleysville, Providence Forge, Wrights
Corner, Mountcastle, Cohoke, Rose Garden, Quinton, Colonial Downs,
Lanesville, Browns Corner, Palls, Cooke and New Kent Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for rapid changes in weather and road conditions. Do not
drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3771 7700 3771 7697 3769 7697 3769 7692
      3766 7691 3766 7688 3765 7687 3743 7704
      3743 7706 3744 7707 3744 7710 3747 7713
      3748 7716 3771 7703 3772 7701
TIME...MOT...LOC 1858Z 211DEG 20KT 3755 7706

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

MM
Special weather statement, Jul 8, 3:03 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Wakefield VA
403 PM EDT Sat Jul 8 2023

VAZ082-089-090-093-082045-
Charles City VA-Isle of Wight VA-Surry VA-James City VA-
403 PM EDT Sat Jul 8 2023

...Strong thunderstorms will impact portions of southeastern Charles
City, northwestern Isle of Wight, Surry and southwestern James City
Counties through 445 PM EDT...

At 402 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near College Of William And Mary to Surry to
near Elberon. Movement was southeast at 20 mph.

HAZARD...Winds in excess of 30 mph, heavy rain, and frequent
         lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Reduced visibility and minor flooding
         possible. Frequent cloud to ground lightning strikes.

Locations impacted include...
Newport News, Claremont, Surry, Dendron, Scotland, Rustic, Elberon,
Cabin Point, Rushmere, Carsley, Pons, Chippokes State Park, Spring
Grove, Ellis Fork, Poolesville, Gwaltney Corner, Hog Island Game
Reserve, Oak Hill Corner, Alliance and Runnymede.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for rapid changes in weather and road conditions. Do not
drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3696 7686 3700 7685 3698 7688 3716 7709
      3725 7697 3728 7699 3735 7688 3729 7686
      3722 7688 3722 7681 3719 7677 3719 7674
      3722 7675 3722 7665 3716 7660 3713 7662
      3709 7658 3701 7663 3694 7681
TIME...MOT...LOC 2002Z 306DEG 17KT 3728 7680 3714 7682 3710 7696

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

MM

The radar

The Norfolk radar (KAKQ), 24 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Surry

When
July 8, 3:30 PM EST
Where
Surry County, 2.14 mi NNW of Surry
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.160, -76.860

Large tree was downed onto a power pole at the intersection of Beaverdam Road and Hollybush Road.

Thunderstorm Wind, Surry

When
July 8, 3:40 PM EST
Where
Surry County, 2.15 mi SE of Bacons Castle
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
37.080, -76.700

Numerous trees were downed across central and southern portions of the county.

Thunderstorm Wind, Surry

When
July 8, 3:45 PM EST
Where
Surry County, 2.82 mi SSE of Scotland
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.140, -76.790

Tree was downed near Alliance Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2023Every state in 2023This day in weather historyWarnings in Virginia, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1123421, 1123422, 1123420.